interesting study of patients who report prior history of penicillin allergy (see j hosp med 2013 DOI 10.1002/jhm.2036). 146 hospitalized patients with history consistent with IgE-mediated penicillin allergy were given penicillin skin testing (PST), which consisted of intradermal testing and, if negative, followed by test dose of oral penicillin. they excluded patients with history of anaphylaxis. only one patient had a positive skin test. the remaining 145 with negative PST did fine with full course of oral penicillin. so negative predictive value of 100%. the results in this study, with <1% having positive PST, is lower than in some other studies, where it is as high as 20%.
study significant because there are many patients with history suggestive of IgE-mediated penicillin allergy (eg, hives, urticaria, laryngeal edema, …). the more specific the patient is about these symptoms, the more likely they have a true penicillin allergy, though on allergy testing vast majority are still negative. probably mostly because of waning IgE immunity (it appears that this waning immunity is real: very rare to have allergic symptoms on rechallenge with penicillin). the importance of sorting out true penicillin allergy is that penicillin is cheap and easy to take — with alternatives often having much broader spectrum of activity (and likelier to lead to antibiotic resistance), be much more expensive (and may lead to dreaded prior approvals), may have more adverse effects, may require more invasive administration with associated adverse effects (IV therapy, PICC lines….).
in terms of outpatient care, when should testing be indicated??? i would think of it if the patient’s therapy would be significantly better with penicillin than other drugs (eg, syphilis, rheumatic heart disease prophylaxis), or if frequent penicillin-sensitive infections requiring abx. with IgE-mediated penicillin allergies, there may be issues with prescribing some other, structurally-similar antibiotics, such as cephalosporins, carbapenems (eg imipenem) or monobactams (eg aztreonam). studies with cephalosporins show that in fact serious allergic reactions are rare (2%) in patients who are skin-test positive for penicillin. one confounding issue here is that patients allergic to one antibiotic are more likely to be allergic to another (multiple drug allergy syndrome) — ie, patients with true penicillin allergy are more likely to have reaction to other antibiotics whether they are structurally similar to penicillin or not. one of the most interesting findings was how rare it was to have true penicillin allergies, even though penicillin allergy is the most common medication allergy reported by patients.